California, 2016

Hail and Heavy Rain in California, May 5, 2016

May 5, 2016 · NWS STO · 4 events in 2 counties and zones

An upper level disturbance brought early afternoon showers and a few strong thunderstorms, some of which had significant amounts of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

An upper level disturbance brought early afternoon showers and a few strong thunderstorms, some of which had significant amounts of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 5, 7:56 AM PST, 3 hours 14 minutes earlier.

Area forecast discussion, May 5, 7:56 AM PST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
856 AM PDT THU MAY 5 2016

.SHORT TERM DISCUSSION...

.Synopsis...
An upper level disturbance will keep chances for showers and
thunderstorms across our region through the rest of this week.

.Short Term Discussion
Forecast still on track this morning. Only update was to increase
pops a bit here and there. Overall in the valley looks like a
50/50 chance of getting hit by a shower or thunderstorm as there
is plenty of deep thin cape but overall shear not impressive. This
should result in numerous showers and thunderstorms pulsing up and
down with little organization. Can't rule out a few storms
approaching severe limits for hail as there is plenty of CAPE
around. Best chances once again in foothills and mountains and
have raised pops into categorical area for those areas. Rasch

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Forecast models are in good agreement to the overall upper level
flow pattern in the long term period with a shortwave trough feature
depicted to push southward out of the Pacific northwest through
portions of NorCal.  This upper level disturbance will bring some
chances for showers and storms, mainly for the mountains, for Monday
and Tuesday.  Models are hinting at some instability in the
atmospheric profile, so a rumble of thunder cannot be ruled out.
However, decided to not include thunder at this time due to
scattered nature of instability between the forecast models.

An upper level ridge will build into California from the eastern
Pacific by Wednesday.  As a result of more stable conditions, warm
and dry weather will return to the forecast area.  High temperatures
will return to above normal values in the mid to upper 80s to low
90s across the valley, and the mid 50s to lower 60s for the higher
elevations.
&&

.AVIATION...

VFR conditions are expected at the terminals for the next 24 hours.

A large upper level storm system will continue to bring overcast
conditions and chances for showers and thunderstorms to the
terminals during the current TAF period. Wind shifts could be
erratic in thunderstorms near the airports, but generally surface
winds should remain in the southerly direction.

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, May 5, 9:39 AM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1039 AM PDT THU MAY 5 2016

CAZ016-017-051815-
CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA-
1039 AM PDT THU MAY 5 2016

...SPECIAL WEATHER STATEMENT...

AT 1038 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SLEEP TRAIN ARENA...MOVING NORTHWEST AT 30 MPH.

BRIEF HEAVY RAIN AND HAIL UP TO HALF AN INCH ARE POSSIBLE.  THE
SMALL MAY ACCUMULATE CAUSING HAZARDOUS TRAVEL.

LOCATIONS IMPACTED INCLUDE...
SACRAMENTO...WEST SACRAMENTO...KARNAK...NICOLAUS...VERONA...ARCO ARENA...
KNIGHTS LANDING AND RIO LINDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3862 12144 3858 12152 3880 12181 3895 12156
TIME...MOT...LOC 1736Z 146DEG 24KT 3865 12151

WR
Special weather statement, May 5, 9:55 AM PST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1055 AM PDT THU MAY 5 2016

CAZ016-063-064-051845-
CENTRAL SACRAMENTO VALLEY CA-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
CLEAR LAKE/SOUTHERN LAKE COUNTY CA-
1055 AM PDT THU MAY 5 2016

...SPECIAL WEATHER STATEMENT...

AT 1053 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF COLLEGE CITY...OR 11 MILES NORTH OF RUMSEY...MOVING
NORTHWEST AT 30 MPH.

VERY HEAVY RAINFALL AND ACCUMULATING SMALL HAIL IS EXPECTED WITH
THIS THUNDERSTORM. THE HAIL AND HEAVY RAIN WILL CAUSE HAZARDOUS
TRAVEL CONDITIONS.

LOCATIONS IMPACTED INCLUDE... BARKERVILLE...LODOGA...EAST PARK
RESERVOIR...GRIMES...LEESVILLE...WILBUR SPRINGS...WILLIAMS AND
CORTINA INDIAN RANCHERIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3906 12206 3894 12229 3925 12269 3945 12243
TIME...MOT...LOC 1753Z 137DEG 26KT 3905 12220

WR
Special weather statement, May 5, 10:37 AM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1137 AM PDT THU MAY 5 2016

CAZ016-017-051915-
CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA-
1137 AM PDT THU MAY 5 2016

...SPECIAL WEATHER STATEMENT...

AT 1135 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TUDOR...OR 13 MILES SOUTH OF MARYSVILLE...MOVING NORTHWEST AT 30 MPH.

BRIEF HEAVY RAIN AND ACCUMULATING SMALL HAIL ARE POSSIBLE WITH THIS
THUNDERSTORM. THE CONDITIONS ARE CAUSING VERY HAZARDOUS TRAVEL
CONDITIONS, PLEASE SLOW DOWN AND DRIVE WITH CAUTION.

LOCATIONS IMPACTED INCLUDE...
TUDOR...TISDALE...NICOLAUS...CRANMORE...SOUTH YUBA CITY...SUTTER AND
TIERRA BUENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3895 12154 3886 12161 3907 12200 3925 12175
TIME...MOT...LOC 1835Z 143DEG 26KT 3896 12164

WR
Special weather statement, May 5, 10:38 AM PST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1138 AM PDT THU MAY 5 2016

CAZ017-051900-
SOUTHERN SACRAMENTO VALLEY-
1138 AM PDT THU MAY 5 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YOLO COUNTY...

AT 1138 AM PDT...A STRONG THUNDERSTORM WAS LOCATED OVER WOODLAND...
MOVING NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. HAIL
MAY ACCUMULATE CAUSING HAZARDOUS TRAVEL.

LOCATIONS IMPACTED INCLUDE...
WOODLAND...CAPAY...MADISON...YOLO...ESPARTO AND YOLO FLIERS CLUB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3876 12175 3864 12176 3858 12209 3880 12204
TIME...MOT...LOC 1837Z 113DEG 17KT 3867 12182

CEO

The radar

The Beale AFB radar (KBBX), 40 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Sutter

When
May 5, 11:10 AM PST to 11:40 AM PST
Where
Sutter County, 0.69 mi N of Yuba City
Measured
1 in hail
Reported by
Public
Coordinates
39.140, -121.620

There was abundant hail, up to 1 inch in diameter by a member of the public.

Hail, Sutter

When
May 5, 11:40 AM PST to 11:50 AM PST
Where
Sutter County, 0.69 mi N of Yuba City
Measured
1 in hail
Reported by
Public
Coordinates
39.140, -121.620

There was large amounts of hail, as large as 1 inch hail reported by the public.

Hail, Sutter

When
May 5, 11:50 AM PST to 12:00 PM PST
Where
Sutter County, 0.69 mi N of Yuba City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.140, -121.620

There was hail as large as 1.25 inches reported by the public.

Heavy Rain, El Dorado

When
May 5, 2:30 PM PST to 3:19 PM PST
Where
El Dorado County, 3.77 mi E of Kyburz
Reported by
Trained Spotter
Coordinates
38.780, -120.230

There was a 4 hour total of 1.17 inches of rain. There was also small hail around 1 pm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640192, 640194, 640195, 640196.